Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 7, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 9, 2001, 5:19 PM EST for Cass County, Miami County, Indiana. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 5:19 PM EST (22:19 UTC)
- Expired
- Apr 9, 2001, 5:50 PM EST
- In force
- 31 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cass County, IN, Miami County, IN
The radar
The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 5:50 PM EST | Hail 1 | Peru, IN | |
| Apr 9, 5:55 PM EST | Hail 1.75 | Bunker Hill, IN | Several cars were reported damaged by the large hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 092220 SVRFWA INC017-103-092245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 519 PM EST MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CASS COUNTY IN INDIANA SOUTHERN MIAMI COUNTY IN INDIANA * UNTIL 550 PM EST * AT 519 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF WALTON...MOVING EAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... WALTON ONWARD GRISSOM AFB BUNKER HILL AMBOY NICKEL SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM! SEEK SHELTER IMMEDIATELY! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4075 8648 4057 8642 4058 8589 4074 8594
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 9, 3:00 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST MON APR 9 2001 MID-MS TO LWR OH VLY RAPIDLY DESTABILIZING THIS AFT WITH 18Z MSAS LI TO M6-8C...LAPS CAPES TO 2400 J/KG. INCRSG INSTABILITY WITH SVRL AM CONVECTION OUTFLOW BNDRIES S OF FA FOR CONVECTION TO FOCUS ON THIS EVE/TONIGHT. WLCI3 925MB WIND FIELD HAS BACKED AND INCREASED TO 20-25KT SWRLY. ETA/RUC40 INDICATING CONV ACRS NRN FA WL BE SLIGHTLY ELEVATED. 1000-850MB MFLUX CONVG MAX ACRS SRN FA BY 00Z. WL CONCENTRATE LKLY POPS WITH STRONG WORDING IN SRN FA WITH STRONG STORM WORDING TO HI CHC SCT POPS SHRA/TSRA MI ZNS. IN LONGER TERM NGM SEEMS TO WEAKEN LEAD DAKOTAS WAVE TO QUICK AS IT LIFTS INTO UPR GRTLKS. ALSO NOTING NCEP CONCERNS WITH NGM HANDLING OF THE NEXT WAVE EJECTING OUT OF INTRMTN REGION...HAVE LEANED TO ETA/AVN SOLN. CONTD LLVL CONVG NEXT FEW DAYS WL NECESSITATE CONT POPS THROUGH DY3 SPCLY SRN FA. MISFWA IN A FEW. .IWX...NONE. PBM
In the hours before
Special weather statement, Apr 9, 12:40 PM EST, 4 hours 39 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-100600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1240 PM EST MON APR 9 2001 THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT OVER PARTS OF NORTHERN INDIANA AND NORTHWEST OHIO. A WARM FRONT OVER THE SOUTHERN GREAT LAKES REGION WILL PROVIDE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT TONIGHT. THUNDERSTORMS ARE FORECAST TO REDEVELOP ALONG THIS FRONTAL BOUNDARY IN THE MID MISSISSIPPI VALLEY LATER THIS AFTERNOON AND EVENING...THEN MOVE INTO OUR REGION LATE THIS EVENING AND OVERNIGHT. HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE THE MAIN THREAT WITH THE STRONGEST STORMS. THE RISK AREA IS GREATER ALONG AND SOUTH OF ROUTE 30. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND OVERNIGHT. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MURPHY
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 11:17 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange | 33 min |
| Apr 9, 6:47 AM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 43 min |
| Apr 9, 5:43 PM EST | Severe Thunderstorm Warning | IWX | Grant, Wabash | 47 min |
| Apr 9, 5:48 PM EST | Severe Thunderstorm Warning | IWX | Pulaski | 62 min |
| Apr 9, 5:52 PM EST | Severe Thunderstorm Warning | IWX | Miami | 28 min |
| Apr 9, 6:19 PM EST | Severe Thunderstorm Warning | IWX | Huntington | 61 min |
| Apr 9, 6:22 PM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton | 58 min |
| Apr 9, 6:32 PM EST | Severe Thunderstorm Warning | IWX | Wabash | 18 min |
| Apr 9, 6:41 PM EST | Severe Thunderstorm Warning | IWX | Grant | 39 min |
| Apr 9, 6:42 PM EST | Tornado Warning | IWX | Cass, Miami | 38 min |
| Apr 9, 6:55 PM EST | Tornado Warning | IWX | Blackford, Grant | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.